Alert archive / Utah / Red Flag Warnings in 2013

Red Flag Warning 15, NWS Salt Lake City, UT

August 8, 201311 counties in Utah

NWS Salt Lake City, UT issued this red flag warning at Aug 8, 2013, 12:54 PM MDT for 11 counties in Utah. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 8, 2013, 12:54 PM MDT (18:54 UTC)
Expired
Aug 8, 2013, 9:00 PM MDT
In force
8 hr
Issued by
NWS Salt Lake City, UT

Counties Beaver County, UT, Box Elder County, UT, Davis County, UT, Iron County, UT, Juab County, UT, Millard County, UT, Salt Lake County, UT, Sanpete County, UT, Tooele County, UT, Utah County, UT, Washington County, UT

The radar

The Salt Lake City radar (KMTX), 188 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 6.9 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2013-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2013-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-392 J/kg
Mixed-layer LCL
2682 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

734 
WWUS85 KSLC 081854
RFWSLC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1254 PM MDT THU AUG 8 2013

UTZ478-492-495-091100-
/O.NEW.KSLC.FW.W.0015.130808T1854Z-130809T0300Z/
/O.CON.KSLC.FW.A.0009.130809T1800Z-130811T0300Z/
SALT LAKE DESERT-CENTRAL UTAH WEST DESERT-
COLOR COUNTRY WEST DESERT-
1254 PM MDT THU AUG 8 2013

...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 478...
492 AND 495...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON
THROUGH SATURDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONES 478...492 AND 495...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A RED
FLAG WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN
EFFECT UNTIL 9 PM MDT THIS EVENING.

* AFFECTED AREA...FIRE WEATHER ZONE 478 SALT LAKE DESERT SOUTH OF
  INTERSTATE 80...FIRE WEATHER ZONE 492 CENTRAL UTAH WEST DESERT
  AND FIRE WEATHER ZONE 495 COLOR COUNTRY WEST DESERT.

* WINDS...SOUTH TO SOUTHWEST 15 TO 20 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...AS LOW AS 8 PERCENT.

* IMPACTS...GUSTY WINDS...LOW RELATIVE HUMIDITY AND DRY FUELS 
  WILL COMBINE TO CREATE HAZARDOUS FIRE WEATHER CONDITIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT THERE IS A POTENTIAL FOR CRITICAL
FIRE WEATHER CONDITIONS. CONTINUE TO MONITOR FOR THE LATEST
FORECASTS AND FOR POSSIBLE RED FLAG WARNINGS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
1 follow-up statement
948 
WWUS85 KSLC 090326
RFWSLC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
926 PM MDT THU AUG 8 2013

UTZ478-492-495-091200-
/O.EXP.KSLC.FW.W.0015.000000T0000Z-130809T0300Z/
/O.CON.KSLC.FW.A.0009.130809T1800Z-130811T0300Z/
SALT LAKE DESERT-CENTRAL UTAH WEST DESERT-
COLOR COUNTRY WEST DESERT-
926 PM MDT THU AUG 8 2013

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON
THROUGH SATURDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONES 478...492 AND 495...
...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 478...492 AND 495...

* AFFECTED AREA...FIRE WEATHER ZONE 478 SALT LAKE DESERT...FIRE 
  WEATHER ZONE 492 CENTRAL UTAH WEST DESERT AND FIRE WEATHER 
  ZONE 495 COLOR COUNTRY WEST DESERT.

* WINDS...SOUTH TO SOUTHWEST 15 TO 20 MPH WITH GUSTS UP TO 35 
  MPH.

* RELATIVE HUMIDITY...AS LOW AS 8 PERCENT.

* IMPACTS...GUSTY WINDS...LOW RELATIVE HUMIDITY AND DRY FUELS MAY
  COMBINE TO CREATE HAZARDOUS FIRE WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT THERE IS A POTENTIAL FOR CRITICAL
FIRE WEATHER CONDITIONS. CONTINUE TO MONITOR FOR THE LATEST
FORECASTS AND FOR POSSIBLE RED FLAG WARNINGS.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Aug 8, 10:31 AM MDT, 2 hours 23 minutes earlier.

Area forecast discussion, Aug 8, 10:31 AM MDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1031 AM MDT THU AUG 8 2013

.SYNOPSIS...WITH A LOW PRESSURE SYSTEM OVER THE WEST COAST AND A
RIDGE OF HIGH PRESSURE OVER THE SOUTHERN PLAINS...A SOMEWHAT DRIER
SOUTHERLY FLOW CAN BE EXPECTED THROUGH THE WEEKEND FOR ALL BUT THE
EASTERN SECTIONS OF UTAH...WHERE SOME MOISTURE WILL REMAIN IN
PLACE.

&&

.DISCUSSION...DRIER AIR IS MOVING INTO THE FORECAST AREA FROM
THE SOUTHWEST AND WILL CONTINUE TO MOVE NORTHEAST THROUGH THE DAY.
AN AXIS OF MOISTURE EXISTS ACROSS THE STATE...STRETCHING FROM
APPROXIMATELY WENDOVER SOUTHEAST THROUGH BULLFROG. EXPECT THAT
CONVECTION WILL DEVELOP OVER THE HIGHER TERRAIN OF EASTERN AND
PORTIONS OF NORTHERN UTAH THIS AFTERNOON. CLOUD COVER ACROSS THE
NORTHEASTERN HALF OF THE STATE THIS MORNING MAY DELAY ONSET OF
CONVECTION. THE SPC MESOSCALE ANALYSIS SHOWS AN AREA OF CIN
COINCIDENT WITH THE CLOUD COVER. EXPECT THAT AS CLOUD COVER
DIMINISHES INTO THIS AFTERNOON...CONVECTION WILL BEGIN TO DEVELOP
OVER THE HIGHER TERRAIN. HOWEVER...DRY AIR MOVING NORTHEASTWARD
WILL LIMIT DURATION OF CONVECTION...AND EXPECTED THAT ACTIVITY
WILL DECREASE EARLY THIS EVENING. THE HRRR SUPPORTS THIS
IDEA...SHOWING CONVECTION SHUTTING OFF AROUND 01Z.

DRY AIR WILL CONTINUE TO ADVANCE TO THE NORTHEAST...WITH DRY
CONDITIONS ACROSS THE MAJORITY OF THE CWA BY TOMORROW AFTERNOON.
WITH THESE DRY CONDITIONS AND THE POTENTIAL FOR GUSTY WINDS
ACROSS THE WEST DESERTS...THERE IS THE CONCERN THAT CRITICAL FIRE
WEATHER CONDITIONS MAY DEVELOP. SEE THE FIRE WEATHER DISCUSSION
FOR MORE DETAILS.

MOISTURE WILL SNEAK BACK INTO EASTERN UTAH EARLY NEXT WEEK...AS
HIGH PRESSURE BUILDS INTO EASTERN UTAH. HOWEVER...NO STRONG
MOISTURE SURGE IS EXPECTED IN THE NEXT 7 DAYS.

UPDATED THE FORECAST THIS MORNING TO INCREASE POPS ACROSS THE
HIGHER TERRAIN OF EASTERN AND EXTREME NORTHERN UTAH.

&&

.AVIATION...SOUTHERLY WINDS WILL CONTINUE AT THE SLC TERMINAL
THROUGH THE MORNING HOURS. THERE IS A 60 PERCENT CHANCE WINDS WILL
REMAIN SOUTHERLY THROUGHOUT THE DAY...WITH AN ABSENCE OF THE TYPICAL
NORTHWEST WIND SHIFT.

&&

.FIRE WEATHER...DRIER CONDITIONS WILL BUILD INTO THE DISTRICT TODAY.
A DISTURBANCE MOVING ACROSS THE STATE WILL BRING THE THREAT OF A FEW
DRY THUNDERSTORMS ACROSS PORTIONS OF NORTHERN AND EASTERN UTAH THIS
AFTERNOON AND EVENING. ANOTHER DISTURBANCE APPROACHING THE NORTHERN
CALIFORNIA COAST WILL BRING ENHANCED WINDS TO THE WESTERN VALLEYS
FRIDAY AND SATURDAY. THESE WINDS...ALONG WITH LOW HUMIDITIES...WILL
BRING THE THREAT OF CRITICAL FIRE WEATHER CONDITIONS TO THE WESTERN
VALLEYS BOTH FRIDAY AND SATURDAY. A FIRE WEATHER WATCH HAS BEEN
ISSUED FOR THESE LOCATIONS FOR BOTH DAYS. DRY CONDITIONS WILL
CONTINUE ACROSS MUCH OF THE DISTRICT INTO EARLY NEXT WEEK. THE MAIN
EXCEPTION MAY BE SOUTHEASTERN UTAH...WHERE ENOUGH MOISTURE MAY
REMAIN IN PLACE TO BRING A THREAT OF MAINLY DRY THUNDERSTORMS THIS
WEEKEND.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FIRE WEATHER WATCH FROM FRIDAY AFTERNOON THROUGH SATURDAY
     EVENING FOR UTZ478-492-495.

WY...NONE.
&&

PUBLIC...HOSENFELD
FIRE WEATHER/AVIATION...MERRILL

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 8, 4:23 AM MDT, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
423 AM MDT THU AUG 8 2013

UTZ001>016-019>021-517-518-WYZ021-091030-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
423 AM MDT THU AUG 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON AND EVENING
OVER THE EASTERN SECTIONS OF THE FORECAST AREA...AS WELL AS OVER
THE NORTHWEST CORNER OF UTAH. THE STORMS MAY PRODUCE GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PRIMARY CONCERN FOR FRIDAY THROUGH WEDNESDAY WILL BE FOR
CRITICAL FIRE WEATHER CONDITIONS OVER THE WESTERN SECTIONS OF
UTAH AS GUSTY SOUTH WINDS COMBINE WITH LOW HUMIDITIES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

BARJENBRUCH

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 3:11 AM MDTFire Weather WatchSLCBeaver, Box Elder, Davis, Iron, Juab, Millard and 5 more35 hr
Aug 8, 3:16 PM MDTSpecial Weather StatementSLCSalt Lake44 min
Aug 8, 4:16 PM MDTSpecial Weather StatementSLCCache44 min
Aug 8, 4:58 PM MDTSpecial Weather StatementSLCCache47 min
Aug 8, 5:04 PM MDTAreal Flood AdvisorySLCCache56 min

Nearby

Red Flag Warnings in Utah, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.